Montana, 2007

Wildfire in Montana, August 14 to 16, 2007

August 14 to 16, 2007 · NWS BYZ · 1 event in 1 county or zone

A wildfire broke out in the Pinecrest Subdivision located between Park City and Columbus, Montana during the afternoon of August 14th. At the time of this report, the cause of the fire remains unknown.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

A wildfire broke out in the Pinecrest Subdivision located between Park City and Columbus, Montana during the afternoon of August 14th. At the time of this report, the cause of the fire remains unknown. 60 homes in the subdivision were endangered resulting in evacuations. The fire was completely extinguished on August 16th. The cost to fight this fire was approximately $203,000.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Aug 14, 1:07 PM MST, 2 hours 53 minutes earlier.

Area forecast discussion, Aug 14, 1:07 PM MST, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
207 PM MDT TUE AUG 14 2007

.SHORT TERM...VALID FOR WED AND THU...

NOT A WHOLE LOT OF CHANGES NEEDED FOR CURRENT PACKAGE. MAIN
CHALLENGES FOR THIS FORECAST ARE THE FIRE WEATHER CONCERNS WITH
COOL FRONT IN EASTERN ZONES TOMORROW...AND ALSO APPROACHING SYSTEM
FRIDAY.

TONIGHT...A BATCH OF SHOWERS AND ISOLATED THUNDERSTORMS CONTINUES
TO MOVE ACROSS NORTHERN WYOMING AT THIS TIME. THIS WAVE WILL
CONTINUE TO PUSH TO THE EAST THIS EVENING...BRINING A SLIGHT
CHANCE OF ACTIVITY TO SOUTH AND EAST ZONES. ANOTHER WAVE IS
EVIDENT ON SATELLITE OVER IDAHO. NAM MOVES THIS WAVE ACROSS
NORTHERN WYOMING IN WESTERLY FLOW LATER TONIGHT...AND WEAKENS IT
AS IT DOES. SATELLITE SUGGESTING WAVE MAY BE A TAD BIT FURTHER
NORTH THAN FORECASTED SO HAVE NO PROBLEM WITH FACT THAT POPS MAY
BE A LITTLE TOO FAR NORTH ACROSS THE AREA TONIGHT TO COVER
POSSIBILITY FOR THIS WAVE MOVING ACROSS LATER.

WEDNESDAY...BACK DOOR COLD FRONT STILL ON TRACK TO SLIDE ACROSS
THE EAST WITH THE STRONGEST COLD AIR ADVECTION ACTUALLY PUSHING
INTO WESTERN NORTH DAKOTA BUT STILL FAIR COLD AIR ADVECTION IN
EASTERN ZONES LATER IN THE AFTERNOON. 850 MB WINDS NOT PROGGED TO
BE ALL THAT BAD WITH THE FRONT...BUT ENOUGH TO GET WINDS CLOSE TO
RED FLAG CRITERIA. TEMPERATURES SHOULD BE ABLE TO CLIMB INTO 80S
AND LOWER 90S AHEAD OF THE FRONT. DEW POINTS CURRENTLY IN THE MID
40S IN SOUTHERN CANADA BUT WOULD EXPECT AIRMASS TO MIX OUT INTO
UPPER 30S TO AROUND 40 TOMORROW EAST WHICH WILL ALLOW RELATIVE
HUMIDITIES TO ALSO MEET RED FLAG CRITERIA. WILL HOLD OFF ON
RAISING WATCH TO WARNING AT THIS TIME AS MODELS HAVE BEEN TRENDING
BACK A BIT ON WIND SPEED AND ALSO IF FRONT GETS HERE TOO LATE
STRONGER WINDS WILL BE LATER WITH HIGHER HUMIDITIES...BUT DOES
LOOK LIKE A GOOD WATCH FOR NOW. HAVE KEPT POPS CONFINED TO
SOUTHERN ZONES AS AIRMASS STABILIZES AS COOLER AIR SHIFTS SOUTH
INTO AREA DURING THE DAY.

THURSDAY...A NICE EASTERLY FLOW SETS UP ACROSS THE AREA AS HIGH
PRESSURE SETTLES INTO DAKOTAS. THIS SHOULD HELP HUMIDITIES A BIT
ACROSS THE AREA AND WELL AS COOL TEMPERATURES AS ALREADY IN THE
FORECAST. AT THE SAME TIME UPPER RIDGE AXIS SHARPENS OVER WESTERN
MONTANA. RIDGE AXIS MAY BE STRONG ENOUGH TO LIMIT CONVECTION INTO
CENTRAL AND EAST ZONES AS NAM MOVES SHORTWAVE ENERGY OVER AND
THROUGH IT THURSDAY AFTERNOON AND NIGHT. CURRENTLY MOST OF THE
AREA EXCEPT FOR EAST HAS POPS...WHICH MAY BE ABLE TO BE PULLED
FURTHER WEST ON LATER SHIFTS...BUT FOR NOW LOOKS OKAY. RASCH

.LONG TERM...VALID FOR FRI...SAT...SUN...MON...TUE...

A COUPLE OF FEATURES TO NOTE DURING THE EXTEND PERIOD. FIRST IS
WEAKENING OF UPPER RIDGE ON FRIDAY AS FLOW FLATTENS IN ASSOCIATION
WITH SHORTWAVE TROUGH EJECTING NORTHEAST FROM UPPER TROUGH
LINGERING OFF PACIFIC NORTHWEST COAST. WRF MODEL SUGGESTS A LINE
OF CONVECTION TO DEVELOP DURING THE DAY ON FRIDAY IN ASSOCIATION
WITH THIS SHORTWAVE TROUGH...AND ALSO DEVELOPS A SURFACE LOW OVER
WYOMING. EXPECT LOW LEVEL SOUTHEAST WINDS TO INCREASE OVER
SOUTHEAST MONTANA ON FRIDAY IN ADVANCE OF THESE FEATURES. RAISED
CHANCE OF PRECIPITATION A BIT ON FRIDAY AFTERNOON AND EVENING TO
ACCOUNT FOR THIS...AND ALSO INCREASED WINDS. WEST TO SOUTHWEST
FLOW ALOFT REMAINS OVER THE AREA THROUGH THE WEEKEND AND AT LEAST
WARRANTS THE MENTION OF ISOLATED THUNDERSTORMS CHANCES.

ECMWF AND GFS BEGIN TO DIVERGE A BIT BY SUNDAY AND INTO EARLY NEXT
WEEK ON THE TIMING OF SWINGING THE UPPER TROUGH ACROSS THE
NORTHERN ROCKIES. ECMWF IS FASTER IN BRINGING TROUGH ACROSS BY
EARLY MONDAY WHILE GFS IS ABOUT 36 HOURS SLOWER...NOT BRINGING THE
TROUGH ACROSS UNTIL LATE TUESDAY.

SINCE BOTH MODELS SEEM TO BE SUGGESTING SIMILAR RELEASE OF UPPER
TROUGH WILL BROAD BRUSH PRECIPITATION CHANCES ON MONDAY AND
TUESDAY. DID NOT CHANGE TEMPERATURES AT THIS TIME DUE TO TIMING
UNCERTAINTIES...BUT COOLER TEMPERATURES MAY NEED TO BE CONSIDERED
FOR EARLY PART OF NEXT WEEK. WILL EVALUATE WITH LATER MODEL RUNS. MEIER

&&

.AVIATION...

VFR CONDITIONS WILL PREVAIL ACROSS THE AREA OVER THE NEXT 24
HOURS. A WEAK DISTURBANCE WILL CONTINUE TO MOVE ALONG MONTANA AND
WYOMING BORDER THIS AFTERNOON...WITH ISOLATED THUNDERSTORMS
POSSIBLE SOUTH AND EAST OF A KMLS...KBIL...KLVM LINE THROUGH EARLY
EVENING. AREAS OF SMOKE WILL REDUCE VISIBILITIES TO BELOW 4 MILES
IN THE VICINITY OF KLVM AND SOUTH AND EAST OF A KMLS TO KSHR LINE. MEIER

&&

.PRELIMINARY POINT TEMP/POPS...

    WED     THU     FRI     SAT     SUN     MON     TUE
-----------------------------------------------------------
BIL 061/088 057/086 060/090 059/090 058/091 058/091 059/091
    01/U    22/T    23/T    30/U    12/T    22/T    22/T
LVM 048/090 049/089 053/086 051/086 050/087 050/088 051/088
    00/U    23/T    23/T    21/U    12/T    22/T    22/T
HDN 061/091 059/093 061/093 058/094 058/095 058/094 058/094
    02/T    22/T    23/T    31/U    12/T    22/T    22/T
MLS 062/091 057/086 062/091 061/093 061/093 060/093 061/093
    00/N    01/U    23/T    31/U    12/T    21/U    22/T
4BQ 061/093 056/088 062/092 060/093 059/093 059/092 060/092
    22/T    22/T    23/T    31/U    12/T    22/T    22/T
BHK 058/089 053/082 056/087 059/090 059/090 059/090 059/090
    20/N    01/U    23/T    31/B    12/T    22/T    22/T
SHR 058/089 056/090 058/091 056/091 055/090 055/092 056/092
    22/T    22/T    23/T    31/U    12/T    22/T    22/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...FIRE WEATHER WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH
      WEDNESDAY EVENING FOR ZONES 30>33-36>38-58.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Aug 14, 1:49 PM MST, 2 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
249 PM MDT TUE AUG 14 2007

MTZ030>033-036-037-058-152100-
TREASURE-NORTHERN ROSEBUD-CUSTER-FALLON-POWDER RIVER-CARTER-
SOUTHERN ROSEBUD-
249 PM MDT TUE AUG 14 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A COLD FRONT WILL PUSH SOUTH INTO THE AREA IN THE AFTERNOON AND
EARLY EVENING. IT WILL BRING GUSTY NORTHERLY WINDS TO THE AREA.
COMBINED WITH VERY LOW HUMIDITIES THIS MAY CAUSE DANGEROUS FIRE
WEATHER CONDITIONS. A FIRE WEATHER WATCH HAS BEEN ISSUED FOR
WEDNESDAY AFTERNOON AND EVENING FOR THIS SITUATION.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ028-029-034-035-038>042-056-057-063>068-WYZ098-099-152100-
SOUTHERN WHEATLAND-MUSSELSHELL-NORTHERN STILLWATER-YELLOWSTONE-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-JUDITH GAP-PARADISE VALLEY-LIVINGSTON AREA-
BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-CRAZY MOUNTAINS-
NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
249 PM MDT TUE AUG 14 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA AND NORTH CENTRAL WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Northern Stillwater

When
August 14, 4:00 PM MST to August 16, 6:00 PM MST
Where
Northern Stillwater forecast zone
Reported by
Emergency Manager
Coordinates
45.669, -109.395 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2007Every state in 2007This day in weather historyWarnings in Montana, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 54599.